Can Botox Injection Blepharospasm Cause Upper Lid to Droop, Affecting Smile?

Can the botox injection for blepharospasm cause your upper lip to droop, thus affecting your smile? I don't have a picture, sorry.

Doctor Answers (4)

Botox can make the upper lip not smile correctly

+1

Depending on the location of insertion of Botox, if it relaxes the smile muscle that extends from the corner of the mouth or upper lip to near the cheekbone region, then you may notice that when you smile, the affected side doesn't elevate the upper lip and there is marked asymmetry (unbalance). It can affect the way you speak and eat. Fortunately it is temporary but it can take many weeks, even up to three months or more to resolve itself.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botulinum toxin (Botox) uses and side effects

+1

Botulinum toxin (Botox, Dysport) work by relaxing/weakening muscles.  There are used to treat dynamic wrinkles (wrinkles related to muscle movement versus static wrinkles which are constant) and spastic conditions, such as blepharospasm.  If the botulinum toxin is injected in the wrong location, it can affect other unwanted muscles, such as the smile muscle, causing droopy mouth, or levator muscle, which is responsilble for lifitng the eyelid, causing droopy upper eyelid.  The good news is that it will resolve with time, usually weeks to a few months.  In regards to ptosis caused by Botox, it can be temporarily improved by some special eye drops, which you can get from an ophthalmologist or oculoplastic specialist.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

It is possible...

+1

If the injection for blepharospasm on the lower lid is given a little too low then it can potentially spread to the zygomaticus major and/or minor muscles that elevate the corner of the lip.

If you have hemifacial spasm, these two muscles are often purposefully targeted to diminish spasming around the mouth.

If this has happened, I would discuss it with your physician to let him/her know so that they can adjust their technique.

The good news is that it will wear off soon.

A.J. Amadi, MD
Seattle Oculoplastic Surgeon
5.0 out of 5 stars 21 reviews

You might also like...

Yes it can.

+1

It can also cause corneal exposure.  For these reasons, blepharospasm treatments are best started conservatively adding more agent over time until an ideal treatment dose and pattern is developed for the individual.  The lower face complications of BOTOX are very unpleasant because they can induce a sense of dysphoria that can actually be more severe than the apparent facial weakness.  These symptoms can persist for a few weeks or lasts months.  Hopefully your symptoms resolve soon.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.